Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 48, NWS Fort Worth, TX

September 21, 2018Hunt County, Rockwall County, Texas

NWS Fort Worth, TX issued this river flood warning at Sep 21, 2018, 8:27 AM CDT for Hunt County, Rockwall County, Texas. It took effect at Sep 22, 2018, 9:48 AM CDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 8:27 AM CDT (13:27 UTC)
In effect from
Sep 22, 2018, 9:48 AM CDT
Expired
Sep 24, 2018, 9:20 AM CDT
In force
48 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Hunt County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 110 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Sabine River near Quinlan (QLAT2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08017300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Sep 21, 7:06 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 21, 7:06 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
706 AM CDT Fri Sep 21 2018

.AVIATION...
Multiple aviation weather concerns today with low ceilings,
numerous chances for showers/storms and eventually a wind shift.

A 30 knot low level jet will continue to bring MVFR to IFR
ceilings to much of North and Central Texas. These low clouds
should lift slowly through the day but will likely not scatter
out due to deep moisture in place and multiple rounds of showers
and storms. MVFR ceilings will return this evening and remain
through the morning Saturday.

Storm timing will be the biggest challenge with large scale
forcing increasing through the day and a cold front approaching
from the northwest. It appears that the best window for
thunderstorms at any of the TAF sites will be from early afternoon
through the evening, but there is a good chance that storms could
linger through the night.

Outside of the gusty and erratic wind associated with any
thunderstorm, south winds will prevail at or below 13 knots.
Timing FROPA will also be a challenge with guidance in poor
agreement. For now will go with a blend of the GFS and NAM and
bring the front through the Metroplex TAF sites after 12Z
Saturday. However, it is possible that thunderstorm outflow could
result in a north/northeast wind much earlier than 12Z.

79

&&

.SHORT TERM... /Issued 339 AM CDT Fri Sep 21 2018/
/Today and Tonight/

The combination of large scale lift from an approaching upper
trough and moisture convergence on an approaching cold front will
result in scattered to numerous showers and thunderstorms today
and tonight. The best coverage of storms will be across the
northwest zones this afternoon and tonight along and behind the
front. With a deep moisture profile in place and fairly weak mid
level flow, the potential for heavy rainfall will be high,
especially across the northwest half of the forecast area,
generally northwest of a line from Comanche to Cleburne to Sulphur
Springs where a Flash Flood Watch is in effect beginning at 7 AM.
The remainder of the region will also see scattered showers and
storms today and tonight, but these storms will be more dependent
on transient outflows and surface heating. Although the overall
severe weather threat will be low, decent low level shear could
result in a few strong to marginally severe storms today,
especially across the southern zones if the clouds can temporarily
clear. Gusty winds will be the primary hazards with the
strongest storms, however, it is not out of the question for a
brief/small tornado to form just given the moisture and low level
shear profile.

The temperature forecast for today will be a challenge due to the
cloud cover, pockets of rain-cooled air and the position of the
cold front. The northwest zones should struggle to get out of the
70s while the southeast zones will likely approach the lower 90s
if the sun makes even a brief appearance. Lows tonight will range
from the mid 60s in the northwest to the mid 70s southeast.

79

&&

.LONG TERM... /Issued 339 AM CDT Fri Sep 21 2018/
/Saturday through Thursday/

Showers and thunderstorms are forecast to be ongoing Saturday
morning as a cold front continues to work its way through North
and Central Texas. The air mass near and ahead of the cold front
will be very conducive for heavy rainfall. Forecast soundings show
nearly saturated and moist adiabatic profiles, deep warm cloud
layers in excess of 4,500 meters, and precipitable water values
near record levels for late September. The bulk of the heavy rain
will likely be on Friday when the strongest cyclonic vorticity
advection is passing through the region, but this threat will
likely continue into at least Saturday morning. The Flash Flood
Watch in effect will go through 1 PM Saturday, but may need to be
extended should the front move slower than forecast (especially
for our eastern counties). While the strongest upper-level support
will move off into the Mississippi Valley by Sunday, the surface
front will remain across North and Central Texas, acting as a
focus for additional rainfall.

We should get a bit of a break in rainfall on Monday and Tuesday
as the front washes out over Central Texas, though at least low-
end rain chances will remain (particularly in our southeastern
counties) as elevated moisture levels remain in place, and a few
subtle ripples in the upper-level flow pass overhead. The lack of
a low-level forcing mechanism should preclude a heavy rain threat.

The forecast gets rather tricky later next week. Both the GFS and
ECMWF seem to agree with a "troughier" pattern across much of the
North American continent north of the 37th Parallel, but seem to
disagree with regards to the details. The ECMWF seems to deamplify
the flow a little bit, but also cuts off a shortwave trough into
a closed upper-level low over northern Sonora. The GFS has much
more amplified flow, but tries to build in subtle ridging into
Texas south of the longwave trough in the mid-latitudes. Both
models are determined to bring a strong cold front into Oklahoma
by Thursday evening. After that, they disagree on what to do with
it. The ECMWF, despite having height falls over the Southwest and
Southern Rockies, keeps the front stalled out in the Sooner
State. The GFS on the other hand, blasts the cold front as far
south as the Interstate 10 corridor, despite it having higher 500
mb heights than the ECMWF. The GEFS did not offer much to
demystify the late week forecast as it shows tremendous spread in
its members. This is all a long way of saying that predictability
is very poor for Wednesday and beyond next week.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  71  78  68  81 /  90  90  80  60  50
Waco                88  73  80  67  85 /  70  70  70  60  50
Paris               82  70  78  67  79 /  70  80  80  60  70
Denton              81  69  76  67  79 /  90 100  80  60  50
McKinney            82  70  78  67  79 /  90  90  80  60  60
Dallas              85  73  78  68  82 /  80  90  80  60  50
Terrell             84  73  83  69  84 /  70  80  80  60  60
Corsicana           86  73  80  68  82 /  70  60  70  60  60
Temple              86  72  80  66  84 /  70  60  60  60  50
Mineral Wells       82  68  72  64  79 /  90 100  70  40  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for TXZ091>095-
100>107-115>120-129>133-141.

&&

79/37
Hazardous weather outlook, Sep 21, 3:51 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
351 AM CDT Fri Sep 21 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
351 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are possible across the entire
region today. Heavy rainfall and flash flooding will be the primary
hazards, especially northwest of a Comanche to Cleburne to Sulphur
Springs line where a Flash Flood Watch is in effect. A few strong to
marginally severe storms are possible this afternoon southeast of a
Flash Flood Watch area. Gusty downburst winds will be the primary
hazard, however, a very brief tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain and thunderstorm chances will continue into Saturday, with heavy
rain possible Saturday morning. A Flash Flood Watch is in effect
through 1 PM Saturday. Thunderstorm chances will continue into Sunday
and Monday as well, but the coverage will be less, with the greatest
chances being towards the east and southeast.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:03 PM CDTSpecial Weather StatementFWDDenton42 min
Sep 21, 8:27 AM CDTRiver Flood WarningFWDHunt3 days
Sep 21, 8:38 AM CDTRiver Flood WarningFWDWise63 hr
Sep 21, 8:38 AM CDTRiver Flood WarningFWDDallas3 days
Sep 21, 9:11 AM CDTRiver Flood WarningFWDStephens46 hr
Sep 21, 9:11 AM CDTRiver Flood WarningFWDYoung5 days
Sep 21, 2:28 PM CDTRiver Flood WarningFWDDallas, Tarrant61 hr
Sep 21, 2:28 PM CDTRiver Flood WarningFWDDallas42 hr
Sep 21, 2:28 PM CDTRiver Flood WarningFWDDenton72 hr
Sep 21, 3:03 PM CDTAreal Flood AdvisoryFWDCooke117 min
Sep 21, 3:54 PM CDTFlash Flood WarningFWDCooke, Montague2 hr
Sep 21, 4:13 PM CDTAreal Flood AdvisoryFWDDenton, Tarrant, Wise62 min
Sep 21, 4:54 PM CDTAreal Flood AdvisoryFWDDenton, Wise66 min
Sep 21, 5:30 PM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Sep 21, 5:57 PM CDTAreal Flood AdvisoryFWDCooke, Montague2 hr
Sep 21, 6:06 PM CDTAreal Flood AdvisoryFWDDenton, Wise114 min
Sep 21, 6:17 PM CDTSpecial Weather StatementFWDDallas43 min
Sep 21, 6:26 PM CDTAreal Flood AdvisoryFWDCollin, Fannin, Grayson2 hr
Sep 21, 6:32 PM CDTAreal Flood AdvisoryFWDStephens118 min
Sep 21, 6:48 PM CDTSpecial Weather StatementFWDKaufman42 min

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.